Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
167 Doctors are Online

Can metformin cause cramps in the calf muscles and back upper thighs in the night?

I was diagnosed with Type 2 Diabetes in January, 2012. I am 54 and never had medical issues until that time. I take 20 units of Levemir nightly, 5 mg of Amlodipine (sp?- generic of Norvasc) in the morning, and metFormin in the morning and at night with meals. I had stopped the metFormin a year ago due to some stomach issues that have been resolved and started the metFormin again in November. Since that time I am experiencing severe leg cramps in my calves and back upper thighs. I don't experience the cramps during the day. Any ideas? I have a Dr. appt on the 31st of this month.
Asked On : Wed, 15 Jan 2014
Answers:  1 Views:  23
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Diabetologist 's  Response
Hello,

Muscle cramps and pain are common sides effects of metformin. But you didn't experience it with metformin before.
So i my opinion it may be due to diabetic neuropathy which is a complication of persistent hyperglycemia where the outer covering of the nerves are damaged. This causes burning pain, tingling & numbness.
So i would advice my patient to keep the blood sugar levels under control. This will help to reduce the progression of the condition. Nerve conduction study to be done to diagnose and assess the damage. Drug like Gabapentin is prescribed by the doctor for symptom relief.
Answered: Wed, 15 Jan 2014
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions